Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 2, NWS Green Bay, WI

February 21, 2017Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Feb 21, 2017, 12:35 AM CST for Marathon County, Wisconsin. It took effect at Feb 21, 2017, 1:00 AM CST. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 21, 2017, 12:35 AM CST (06:35 UTC)
In effect from
Feb 21, 2017, 1:00 AM CST
Expired
Feb 22, 2017, 12:35 AM CST
In force
24 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Marathon County, WI

The radar

The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Eau Pleine River near Stratford (STRW3).

Action stage
11 ft
Minor stage
15.5 ft
Moderate stage
19 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05399500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

798 
WGUS43 KGRB 210635
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1235 AM CST TUE FEB 21 2017

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin... 

  Big Eau Pleine River near Stratford affecting Marathon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

WIC073-212135-
/O.NEW.KGRB.FL.W.0002.170221T0700Z-000000T0000Z/
/STRW3.1.RS.170221T0700Z.170221T0700Z.000000T0000Z.NO/
1235 AM CST TUE FEB 21 2017

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Big Eau Pleine River near Stratford.
* At 12:00 AM Tuesday the stage was 15.2 feet and rising. 
* Flood stage is 15.5 feet. 
* Minor flooding is forecast. 
* Forecast...the river is expected to rise to near flood stage early
  this morning.
* At 15.5 feet...Flooding affects mainly agricultural land.  Water 
  may approach some cottages on the western end of the Big Eau
  Pleine Reservoir...or about 5 miles downstream of the gage on 
  Highway 97.  

&&

LAT...LON 4503 9021 4487 9003 4477 8973 4470 8972
      4478 9021 4495 9031             

$$
2 follow-up statements
968 
WGUS83 KGRB 211701
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
1101 AM CST TUE FEB 21 2017

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Big Eau Pleine River near Stratford affecting Marathon County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC073-220801-
/O.CON.KGRB.FL.W.0002.000000T0000Z-000000T0000Z/
/STRW3.1.RS.170221T0641Z.170221T1200Z.000000T0000Z.NO/
1101 AM CST TUE FEB 21 2017

The Flood Warning continues for
  The Big Eau Pleine River near Stratford.
* At 10:00 AM Tuesday the stage was 16.2 feet. 
* Flood stage is 15.5 feet. 
* At 15.5 feet...Flooding affects mainly agricultural land.  Some 
  cottages may be affected by water on the western end of the Big Eau
  Pleine Reservoir...or about 5 miles downstream of the gage on 
  Highway 97.  

&&

LAT...LON 4503 9021 4487 9003 4477 8973 4470 8972
      4478 9021 4495 9031             

$$
236 
WGUS83 KGRB 220026
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
626 PM CST TUE FEB 21 2017

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...
 
  Big Eau Pleine River near Stratford AFFECTING Marathon County

...The Flood Warning continues for the following rivers in 
Wisconsin..
  Big Rib River at Rib Falls affecting Marathon County 
  Yellow River at Pittsville affecting Wood County 
  Yellow River at Babcock affecting Wood County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC073-221526-
/O.CON.KGRB.FL.W.0003.000000T0000Z-000000T0000Z/
/RIBW3.1.RS.170221T0913Z.170221T2215Z.000000T0000Z.NO/
626 PM CST TUE FEB 21 2017

The Flood Warning continues for
  The Big Rib River at Rib Falls.
* At  4:15 PM Tuesday the stage was 10.7 feet. 
* Flood stage is 10.0 feet. 
* At 10.0 feet...Flooding affects are mainly lowland areas downstream
  of Rib Falls toward Marathon City.  

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993             

$$

WIC141-221526-
/O.CON.KGRB.FL.W.0004.000000T0000Z-000000T0000Z/
/PITW3.1.ER.000000T0000Z.170221T1300Z.000000T0000Z.UU/
626 PM CST TUE FEB 21 2017

The Flood Warning continues for
  The Yellow River at Pittsville.
* At  7:00 AM Tuesday the stage was 14.6 feet. 
* Flood stage is 13.0 feet. 
* At 14.0 feet...Bower street near the park in Pittsville is 
  underwater.  Widespread lowland and agricultural flooding is 
  occurring .  

&&

LAT...LON 4464 9030 4465 9019 4451 9010 4438 9007
      4438 9017 4453 9022             

$$

WIC141-221526-
/O.CON.KGRB.FL.W.0001.000000T0000Z-170223T1421Z/
/BBCW3.1.RS.170221T1751Z.170222T0600Z.170222T2021Z.NO/
626 PM CST TUE FEB 21 2017

The Flood Warning continues for
  The Yellow River at Babcock.
* At  4:15 PM Tuesday the stage was 13.7 feet. 
* Flood stage is 12.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...the river will continue rising to near 15.1 feet by 
  after midnight tomorrow. The river will fall below flood stage 
  tomorrow early afternoon.
* At 15.6 feet...Floodwaters are near a couple of homes in the 
  Babcock area near Highway 173.  

&&

LAT...LON 4441 9019 4441 9007 4425 9007 4425 9019


$$

WIC073-220056-
/O.CAN.KGRB.FL.W.0002.000000T0000Z-170222T0026Z/
/STRW3.1.RS.170221T0641Z.170221T1200Z.170221T1904Z.NO/
626 PM CST TUE FEB 21 2017

The Flood Warning is cancelled for
  The Big Eau Pleine River near Stratford.
* At  5:00 PM Tuesday the stage was 14.4 feet. 
* Flood stage is 15.5 feet. 
* At 15.5 feet...Flooding affects mainly agricultural land.  Some 
  cottages may be affected by water on the western end of the Big Eau
  Pleine Reservoir...or about 5 miles downstream of the gage on 
  Highway 97.  

&&

LAT...LON 4503 9021 4487 9003 4477 8973 4470 8972
      4478 9021 4495 9031             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Feb 20, 10:52 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 20, 10:52 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1052 PM CST Mon Feb 20 2017

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 300 PM CST Mon Feb 20 2017

Cloudy cover and southeast winds continued this afternoon. Showers
were just now approaching central Wisconsin. Temperatures were
mainly in the upper 40s to middle 50s, cooler by the bay and lake.
It appears that one record high was set or tied at Wisconsin
Rapids.

Showers and a few thunderstorms will move across the region,
ending from west to east overnight. Hourly temperatures tricky
as they may rise some this evening across eastern Wisconsin where
winds will turn to the south and then southwest away from the
colder waters of Lake Michigan and the bay of Green Bay. It is
not every day you forecast lows in the middle to upper 40s which
is expected across east-central Wisconsin. There will be low
clouds and fog once the rain ends.

Low clouds and fog will linger early Tuesday morning, then skies
will become mostly sunny. Since numerical guidance has been
performing on the cool side of late, went above guidance for
highs in the upper 50s to middle 60s. If clouds clear out early,
high temperatures may be still a little cool as 925mb would
support highs well into the 60s.

.LONG TERM...Tuesday Night Through Monday
Issued at 300 PM CST Mon Feb 20 2017

Quite the dichotomy emerges with this forecast as we go from the
potential to hit the all time record high for February, to a
significant snowstorm all in the same week.

The forecast starts out with a low pressure system tracking
through the western Great Lakes region. Ahead of the low
temperatures will soar into the lower to middle 60s across central
and east-central Wisconsin. Model soundings support these
temperatures as the area mixes to 925 mb with temperatures around
10 celsius at this level. Further north highs are expected to be
limited to the 50s with additional cloud cover and afternoon rain.

This front will bring a stalled out cold front across Wisconsin on
Thursday, as a cooler airmass limits highs to the upper 30s to mid
40s. A strong low pressure system developing across the plains
will track northeast towards the western Great Lakes Friday and
Saturday. The system still has a lot of questions associated with
it as model soundings indicate a dry slot could introduce freezing
rain with a warm layer putting sleet in play as the low tracks
through the area. The other issue is the timing as the ECMWF is
more progressive while the GFS and Canadian are slower as the low
occludes across the western Great Lakes region. Despite the model
differences, they seem to be converging on producing a swath of
heavy snow north and west of the Fox Valley, with central and
north-central Wisconsin being the hardest hit areas. The Fox
Valley and areas east to the lakeshore are more likely to see a
wintry mix of precipitation and even rain at times, which will act
to hold down snowfall totals across these areas. This comes with
an important caveat that a shift in the track would completely
change this scenario, so a close look at future updates is
encouraged. Behind this low a cooler airmass will bring
temperatures down to near normal with fairly quiet weather for the
second half of the weekend into the early part of next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1052 PM CST Mon Feb 20 2017

Mainly IFR conditions overnight with rain ending
around daybreak. VFR weather is expected by afternoon as a weak
front moves by.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Kurimski
AVIATION.......RDM
Hazardous weather outlook, Feb 20, 8:30 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
830 PM CST Mon Feb 20 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220230-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
830 PM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Rain could be sufficient to produce ponding of water on roads and
parking lots. The combination of melting snow during the past
week and the rains tonight may cause some rivers to rise to or
just above bankfull especially across central and north-central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The combination of warm temperatures and rains may produce runoff
which could produce ice breakup or make ice conditions unstable
on area rivers, lakes, and reservoirs through the week. A few
rivers across central and north-central Wisconsin may rise to or
just above bankfull Tuesday and Wednesday. Monitor local ice
conditions in the coming days, and consider securing and
protecting equipment, and removing ice shacks.

A strong low pressure system will bring wintry precipitation to
the area from Thursday night through Saturday. This system has
the potential to bring several inches of accumulating snow to
north-central and northeast Wisconsin. The exact track of the low
will determine where the swath of heavy snow will end up falling,
therefore future forecasts should be closely monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-220230-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
830 PM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

South winds may result in some gale force gusts around midnight.
Fog may also restrict visibilities tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The combination of warm temperatures this week and anticipated
rain this afternoon and tonight may make ice conditions unstable
on the Bay of Green Bay. All interests should closely monitor
local ice conditions in the coming days, and consider securing and
protecting equipment.

There is a chance of gale force gusts with the passage of a strong
cyclone on Friday through Saturday.

RDM

In the hours before

Special weather statement, Feb 20, 9:59 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
959 PM CST Mon Feb 20 2017

WIZ005-010>013-018>021-030-031-035>037-045-211000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
959 PM CST Mon Feb 20 2017

...WATCH OUT FOR AREAS OF DENSE FOG OVERNIGHT...

Rain, melting snow and moist air are combining to produce areas of
dense fog tonight. The fog will be most dense where there is
significant snow cover and lighter winds. Slow down if you see fog
up ahead.

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:56 AM CSTRiver Flood WarningGRBMarathon29 hr
Feb 21, 8:03 AM CSTRiver Flood WarningGRBWood26 hr

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.